Zyrtec and Alcohol
Although combining Zyrtec and alcohol is not expected to cause serious health problems, patients taking this over-the-counter antihistamine are generally advised to avoid consuming alcoholic beverages.
Zyrtec is a second generation antihistamine which means that it does not readily pass to the brain and is less likely to cause sedation. On the other hand, alcohol is a central nervous system depressant, often associated with sedation. Combining these substances can lead to increased central nervous system depression, and usually results in excess sedation. Taking alcohol while on Zyrtec can also result in impaired judgment, thinking, and psychomotor skills.
Zyrtec may impair mental function and thinking capabilities of an individual. It can also alter the person’s reaction time to various stimuli. Since alcohol can produce the same effects, taking it with Zyrtec can lead to more impairment on the user’s mental function. This can result in potentially dangerous side effects, particularly excessive drowsiness and sedation. It can cause accidents, especially for people who are driving or operating machineries. Older adults are also at increased risk for falls and possible serious injuries due to reduced mental function. Because of these potential risks, people taking Zyrtec are advised to avoid alcohol.
If you decide to consume alcohol, make sure that you take it in moderation. Do not drink a large dose at once, especially if you do not know yet the specific effects of the drug on you. Furthermore, do not engage in activities that require attention, focus and concentration such as driving, operating heavy equipment and others. It may not be safe for you to consume your usual alcohol dose so consider limiting your intake. As much as possible, do not drink alcohol right after taking the drug. If you are taking Zyrtec under medical supervision, be sure to discuss with your healthcare provider your alcohol consumption.
In case you experience prolonged or excessive CNS effects that affect your normal activities, contact your healthcare provider right away.